are the signs of hyper/hypokalemia the same if the cause is a transcellular shift?

  1. this is really confusing me! so say someones TOTAL body potassium were to stay the same but they developed BLOOD hyperkalemia due to something like low insulin levels or acidosis. ultimately the intracellular potassium levels would go down leading to the cell being more polarized. would this not be the same though if the TOTAL body potassium was low, leading to the natural movement of potassium out of the cell (again causing the cell to become hyperpoarized)

    i'm also confused on potassium's role in blood pressure. I've heard it can cause it to become both high and low, for two reasons that both make sense to me

    low BP: low potassium=less excitation=veins can't constrict

    high BP: low potassium=high sodium= water diffuses into vasculature

    ahh! any insight would be greatly appreciated!!!
    •  
  2. Visit bailyoneohnine profile page

    About bailyoneohnine

    Joined: Nov '17; Posts: 23; Likes: 1

    12 Comments

  3. by   direw0lf
    I'm just a student and had trouble knowing the exactly question you are asking but I just did a case study on DKA so am kind of brushed up on the K+ shift..

    It REALLY helped me back in pathophys to actually draw a blood vessel, a cell (circle), and write K+, Na+ etc

    In hyperglycemia or low insulin, K+ shift goes into the cell at first so you have HYPOkalemia, when K+ is inside the cell.

    So remember K+ is one of those electrolytes that is usually found the most in the intracellular fluid, more than extracellular.

    So the total body potassium is not really changed.

    Did I help at all haha? Maybe someone else could clarify.

    ADD: This is informative! Hypokalemia and Hyperkalemia
  4. by   bailyoneohnine
    but doesnt HIGH insulin cause potassium to shift into the cells resulting in HYPOkalemia
  5. by   direw0lf
    Quote from bailyoneohnine
    but doesnt HIGH insulin cause potassium to shift into the cells resulting in HYPOkalemia
    From what I learned when I was doing DKA, at first you will see hypokalemia. Mostly from osmotic diuresis (polyuria) and hyperglycemia....If I understand correctly.

    Then you get hyperkalemia as DKA goes on....it has something to do with the breakdown of fats and the ketone byproducts causing metabolic acidosis. It's the body trying to compensate by exchanging K+ and H+.

    (sorry I may not be helping vg)
  6. by   bailyoneohnine
    no worries! i'm confused too!
    i'm pretty sure insulin USE causes hypokalemia, if there is any eventual hyperkalemia it would be from the the acidosis caused by DKA (acid gets exchanged with K when the pH is low)
    anyways my question was more about how the cell BEHAVES when the serum K is abnormal due to different reasons. for example does the cell act differently if the cause of hypokalemia is just because it has been taken in by the cells, or if the TOTAL BODY potassium is low.
    hmmm

    I appreciate your help though!
  7. by   ItsThatJenGirl
    I feel like you might be overthinking this.

    Total body potassium is serum + plasma potassium. Serum makes up like 90% of this amount, and is found in the intracellular compartment. The rest is the plasma. So if intracellular potassium is low or high, so is total body potassium. They aren't separate phenomenons.
  8. by   bailyoneohnine
    I'm pretty sure that's not completely true...
    for example during acidosis: serum potassium increases due to the h/k exchange causing HYPERkalemia. it does this by lowering intracellular potassium in exchange for hydrogen, thus, potassium isn't CREATED rather, it is depleted from the cells.
    I may be wrong (hence why i'm confused) but it just doesn't make sense that potassium levels rise and fall with (trans-cellular shifts) due to the creation or excretion of potassium, rather, it just moves around resulting in varying SERUM potassium levels while TOTAL potassium levels remain the same.
  9. by   ItsThatJenGirl
    Quote from bailyoneohnine
    I'm pretty sure that's not completely true...
    for example during acidosis: serum potassium increases due to the h/k exchange causing HYPERkalemia. it does this by lowering intracellular potassium in exchange for hydrogen, thus, potassium isn't CREATED rather, it is depleted from the cells.
    I may be wrong (hence why i'm confused) but it just doesn't make sense that potassium levels rise and fall with (trans-cellular shifts) due to the creation or excretion of potassium, rather, it just moves around resulting in varying SERUM potassium levels while TOTAL potassium levels remain the same.
    Hyper/hypokalemia can cause acidosis/alkalosis.
  10. by   medbullet
    When you are in school it is easy to get bogged down and sidetracked with questions like this. I spent far too much time during school creating problems for myself and then trying to solve them. I would suggest stepping back and looking at these issues from a clinical standpoint.

    Hypokalemia will result in the same constellation of [potential] signs and symptoms regardless of how it developed (transcellular shift; decreased intake; renal/non-renal losses).

    Hyperkalemia will result in the same constellation of [potential] signs and symptoms regardless of how it developed (transcellular shift; increased intake; decreased renal excretion).

    So as a clinician you know what the signs and symptoms are and can order labs, ECG, and other relevant tests depending on presentation and likely etiology; you can correct the electrolyte abnormality and stabilize the patient, determine the underlying abnormality, and adjust therapy accordingly. Never once to you need to think about things like membrane potential in order to identify the problem, stabilize the patient, determine the specific etiology, and provide quality patient care.

    You will need to think about total potassium levels in specific situations (however those, like DKA, will be pretty straight forward).

    To satisfy some of your curiosity regarding patient presentations in the setting of hypo/hyperkalemia, you will notice that those [potential] signs and symptoms that a patient may initially present with may be influenced by how rapidly or gradually the electrolyte abnormality occurred.

    I hope my advice as well as my answer are useful.

    All the best!
  11. by   bailyoneohnine
    YES! thank you! I defiantly get wayyy to "bogged down" with this sort of thing to the point where it becomes a bit obsessive (NOT helpful). Your answer helped a lot though, thank you!
  12. by   marienm, RN, CCRN
    Quote from direw0lf
    From what I learned when I was doing DKA, at first you will see hypokalemia. Mostly from osmotic diuresis (polyuria) and hyperglycemia....If I understand correctly.
    There are exceptions to every rule, but generally a patient in untreated DKA will be HYPERkalemic at first because they are acidotic. The patient will present with all the s&s-abdominal pain, diarrhea, etc. Then you will start an insulin gtt which will lower their potassium as it shifts back into the cells (while also lowering their blood sugar). This use of insulin can make them HYPOkalemic. Thus, when we begin treating someone for DKA we usually supplement their potassium even if it's on the high side of normal. In the relatively rare event (in my experience) that they are already HYPOkalemic before beginning an insulin gtt, we have to raise their potassium before starting the insulin.

    Extremes in either direction will kill a patient...my understanding is that potassium levels are most likely to kill a DKA patient (versus dehydration, which will kill an HHNK patient.)
  13. by   medbullet
    When a patient is in DKA they are ALWAYS volume down and they are ALWAYS low on TOTAL potassium. Lack of insulin and acidosis 2/2 insulin deficiency (and subsequent ketone development) cause the shift of K+ out of cells and then the massive diuresis from the hyperglycemia leads to large amounts of renal K+ loss. The patient is losing potassium while also shifting more potassium out of cells and into the serum.

    Immediate infusion of fluids begins to lower serum glucose and correct the volume loss.
    Then your BMP comes back.
    K of 3.5 - 5.0 = replace K, start insulin gtt, and continue volume replacement
    K < 3.5 = replace K (oral & IV) before starting insulin gtt, and continue volume replacement
    *give Mg with K
    BMP q4h to follow K+ and the anion gap (at this point anion gap dictates treatment)
  14. by   marienm, RN, CCRN
    Yeah, I guess I overstated that. But at initial presentation, serum K+ is often normal to high normal and then will decrease (to below normal) if K+ isn't supplemented during treatment with insulin and fluids. So you'll be often be supplementing someone whose K+ appears to be normal. (Frequent monitoring is key...hope the patient has some good veins!)

close